Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2017, 2:39 PM EDT for Wayne County, North Carolina. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 2:39 PM EDT (18:39 UTC)
- Expired
- May 31, 2017, 2:59 PM EDT
- In force
- 20 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:45 PM EDT | HAIL 1 | 3 Wsw Eureka, NC | HAIL AS BIG AS QUARTERS BETWEEN EUREKA AND PIKEVILLE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
348
WUUS52 KRAH 311839
SVRRAH
NCC191-311915-
/O.NEW.KRAH.SV.W.0084.170531T1839Z-170531T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
239 PM EDT WED MAY 31 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northeastern Wayne County in central North Carolina...
* Until 315 PM EDT
* At 238 PM EDT, a severe thunderstorm was located near Fremont, or
10 miles north of Goldsboro, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goldsboro, Fremont, Pikeville and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3536 7782 3535 7782 3540 7800 3558 7800
3559 7797 3559 7782 3543 7783 3541 7781
3539 7780 3538 7780
TIME...MOT...LOC 1838Z 276DEG 20KT 3551 7791
HAIL...1.00IN
WIND...60MPH
$$
Ellis2 follow-up statements
464
WWUS52 KRAH 311847
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
247 PM EDT WED MAY 31 2017
NCC191-311915-
/O.CON.KRAH.SV.W.0084.000000T0000Z-170531T1915Z/
Wayne NC-
247 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN WAYNE COUNTY...
At 246 PM EDT, a severe thunderstorm was located near Fremont, or 10
miles northeast of Goldsboro, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3543 7793 3545 7796 3559 7794 3559 7782
3543 7783
TIME...MOT...LOC 1846Z 275DEG 19KT 3551 7788
HAIL...1.00IN
WIND...60MPH
$$
Ellis980
WWUS52 KRAH 311859
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
259 PM EDT WED MAY 31 2017
NCC191-311909-
/O.CAN.KRAH.SV.W.0084.000000T0000Z-170531T1915Z/
Wayne NC-
259 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3543 7793 3545 7796 3559 7794 3559 7782
3543 7783
TIME...MOT...LOC 1858Z 276DEG 20KT 3550 7779
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:25 PM EDT, 14 minutes earlier.
Area forecast discussion, May 31, 2:25 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 225 PM EDT Wed May 31 2017 .SYNOPSIS... A cold front will move southeast across NC tonight and early Thursday. High pressure will build into the Ohio Valley and Mid Atlantic on Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1010 AM Wednesday... Latest surface analysis shows a weak surface low over the DelMarVa peninsula with a surface boundary extending west and southwest across southeastern VA into central and then southwestern NC. Behind the boundary, light winds have become northwesterly and dew points have fallen into the upper 50s to lower 60s (dew point of 58 at HNZ and 59 at TDF this hour). South of the boundary, dew points are in the lower 70s with a light southwest wind. Another cold front was located across the western Great Lakes. Morning upper air analysis shows a fairly unidirectional southwesterly flow with a broad upper- level trough over the Great Lakes region. the stronger flow aloft, as noted by 40+kt winds at 500 hPa have retreated north a bit to near the NC/VA border with the main jet core located across the eastern OH valley. There appear to be fewer disturbances in the upstream upper flow today than yesterday. Weak troughing is noted near and in the lee of the southern Appalachians at 850 and 700 hPa. The airmass across central NC is drier than yesterday at this time with PW values ranging from near 1.2 in the Triad to around 1.4 or 1.5 in the Coastal Plain. Widely scattered to scattered convection is expected today, and with limited forcing for ascent, convection will be less organized and likely focused in a couple of areas. Convection allowing models are suggesting that sct convection will not surprisingly develop ahead of the surface boundary across the Sandhills and Coastal Plain during the afternoon. Other sct convection should develop across the Mountains and Foothills and push east and southeast during the afternoon and evening across parts of central NC. Still expect the best coverage and intensity to the convection will be across the east ahead of the boundary, in deeper moisture and in greater instability with MLCAPE values ranging between 1000 and 1500 J/Kg this afternoon with weaker instability to the west. The low and especially mid-level flow is rather robust supporting 0-6km bulk shear values of 30-35kts across the south and 40-45kts near the VA/NC border. A couple of strong storms are possible today, mainly across the east and especially where the overlap of the best MLCAPE and shear is present across the northern Coastal Plain and northeast Piedmont. Sct convection will gradually subside late this evening and overnight, ending in the west and Northwest first and the east last well after midnight. Highs today will range from 84 in the Triad to 87 across the southeast with lows ranging from 59 northwest to 66 southeast. -Blaes && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 325 AM Wednesday... With the front expected to be south of the area by sunrise Thursday, weak high pressure will bring drier air into the region. Dew points are expected to fall into the 40s/50s bringing a refreshing change for a day or so. However, with plenty of sun and highs still in the mid 80s to near 90, it will not be cooler, just drier! Expect mostly clear skies Thursday night with lows in the 50s to lower 60s SE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 345 AM Wednesday... Medium range models continue to show a mid/upper level low over SE Canada/New England late week and slowly wobbling eastward, yielding northwest flow aloft over central NC for Friday into Saturday. The latest GFS/ECMWF continues to depict a low chance for any convection during this period. However, as moisture begins to increase across the area on Saturday again, combined with the potential for disturbances in the northwest flow will maintain a low end chance pop for Saturday. Expect high temps will be in the mid to upper 80s, with a few lower 90s across the south/southeast. Low temps are expected to be in the 60s, to near 70s some of the urban areas and SE. Additional S/W energy will dive southward from central Canada this weekend into the back side of the mean Eastern U.S. mid/upper level trough. This will cause the mid/upper level flow to amplify over the Eastern U.S. again, with the development of deep mid/upper level low across the Upper Midwest or Great Lakes Region, helping to send an associated cold front(s) towards central NC Sunday into Monday. This should result in above normal chances for showers and storms (possibly severe) Sunday into Monday, with cooler and possibly below normal temps by mid next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 225 PM Wednesday... A weak surface boundary stretched across central NC from northeast to southwest this afternoon while a stronger cold front approaching the western Appalachians this afternoon will move southeast across central NC late tonight. These features will produce scattered showers and thunderstorms this afternoon and evening. The strongest storms will likely be across the Sandhills and Coastal Plain possibly impacting the KFAY and KRWI terminals, but confidence is limited so will avoid inclusion of thunder in the TAFs for now and just noted heavier showers. Convection will gradually wane overnight with the loss of heating and limited upper air support. VFR conditions will predominate through the TAF period with a SCT-BKN cloud layer between 5-8kft through the overnight hours. Light winds, from the north across the northern half of the CWA and the southwest across the southern half, will become light west and southwesterly for much of the overnight before becoming west and northwesterly behind the front around and after daybreak. Looking further ahead... High pressure and fair weather conditions are expected Thursday and Friday. An upper level trough approaches for the weekend into Monday with increasing chances of mainly afternoon and evening showers and thunderstorms. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && $$ SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Badgett LONG TERM...BSD AVIATION...Blaes
Hazardous weather outlook, May 31, 1:47 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 147 PM EDT Wed May 31 2017 NCZ007>011-024>028-040>043-075>078-083>086-088-089-011800- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 147 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected this afternoon and evening. A few storms could become severe with hail as big as quarters and wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038-039-073-074-011800- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery- 147 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A strong thunderstorm or two is possible this afternoon into the early evening. The main hazards are expected to be gusty winds to 40 or 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 1:41 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
141 PM EDT WED MAY 31 2017
NCZ075-077-086-311815-
Hoke NC-Harnett NC-Moore NC-
141 PM EDT WED MAY 31 2017
...a strong thunderstorm will affect portions of northeastern Hoke...
southwestern Harnett and east central Moore Counties Until 215 PM
EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Southern Pines, moving east at 15 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Southern Pines, Whispering Pines, Vass and Pineview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3517 7939 3528 7937 3533 7905 3520 7906
3519 7910 3513 7911 3511 7910 3510 7910
TIME...MOT...LOC 1741Z 275DEG 12KT 3523 7931
WSSLocal storm report, May 31, 1:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 4 ESE ANDERSON CREEK 35.26N 78.87W
05/31/2017 E1.00 INCH HARNETT NC TRAINED SPOTTER
QUARTER SIZED HAIL OBSERVED 2 MILES
SOUTHEAST OF ANDERSON CREEK.
&&
KDSSpecial weather statement, May 31, 2:17 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
217 PM EDT WED MAY 31 2017
NCZ077-088-089-311915-
Sampson NC-Harnett NC-Cumberland NC-
217 PM EDT WED MAY 31 2017
...A strong thunderstorm will affect portions of northwestern
Sampson...southeastern Harnett and northeastern Cumberland Counties
Until 315 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 12 miles south of Lillington, moving east at 25 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Dunn, Godwin, Newton Grove, Wade, Falcon, Linden and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3517 7885 3529 7883 3530 7852 3526 7849
3526 7841 3527 7835 3507 7841
TIME...MOT...LOC 1816Z 275DEG 20KT 3522 7876
WSSSpecial weather statement, May 31, 2:18 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT WED MAY 31 2017
NCZ042-043-078-311915-
Johnston NC-Wayne NC-Wilson NC-
218 PM EDT WED MAY 31 2017
...Strong thunderstorms will affect portions of central Johnston...
northeastern Wayne and southern Wilson Counties Until 315 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Smithfield, Wilson, Clayton, Fremont, Micro, Selma, Pine Level,
Kenly, Princeton and Lucama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3557 7782 3545 7783 3547 7851 3565 7849
3574 7776 3561 7776
TIME...MOT...LOC 1818Z 262DEG 14KT 3556 7840
EllisSpecial weather statement, May 31, 2:18 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT WED MAY 31 2017
NCZ075-077-086-088-311900-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
218 PM EDT WED MAY 31 2017
...A strong thunderstorm will affect portions of northeastern
Hoke... southwestern Harnett...east central Moore and northwestern
Cumberland Counties Until 300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pope AFB, or 10 miles northwest of Fort Bragg,
moving east at 15 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Pineview, Anderson
Creek, Timberlake and Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3516 7925 3528 7924 3530 7918 3532 7910
3534 7889 3508 7892
TIME...MOT...LOC 1818Z 274DEG 11KT 3522 7916
WSSLocal storm report, May 31, 2:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 SE ANDERSON CREEK 35.26N 78.90W
05/31/2017 M1.00 INCH HARNETT NC TRAINED SPOTTER
SPOTTER ROPORTED QUARTER SIZE HAIL.
&&
EVENT NUMBER RAH1700552
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:38 PM EDT | Special Weather Statement | RAH | Forsyth | 52 min |
| May 31, 1:18 PM EDT | Special Weather Statement | RAH | Harnett | 42 min |
| May 31, 1:35 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 40 min |
| May 31, 1:41 PM EDT | Special Weather Statement | RAH | Hoke | 34 min |
| May 31, 2:17 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| May 31, 2:18 PM EDT | Special Weather Statement | RAH | Johnston, Wilson | 57 min |
| May 31, 2:50 PM EDT | Special Weather Statement | RAH | Cumberland | 40 min |
| May 31, 3:28 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
| May 31, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 42 min |
| May 31, 3:39 PM EDT | Special Weather Statement | RAH | Harnett | 51 min |
| May 31, 3:49 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Moore | 3 hr |
| May 31, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
| May 31, 4:36 PM EDT | Special Weather Statement | RAH | Davidson | 39 min |
| May 31, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 24 min |
| May 31, 5:13 PM EDT | Special Weather Statement | RAH | Granville, Person | 47 min |
| May 31, 5:52 PM EDT | Special Weather Statement | RAH | Randolph | 38 min |
| May 31, 6:27 PM EDT | Special Weather Statement | RAH | Montgomery | 48 min |
| May 31, 6:40 PM EDT | Special Weather Statement | RAH | Franklin | 50 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.